Colorado, 2020

Winter Storm and Winter Weather in Colorado, February 6 to 8, 2020

February 6 to 8, 2020 · NWS BOU · 9 events in 9 counties and zones

A strong upper level jetstream coupled with a very deep fetch of Pacific moisture, produced a prolonged period of heavy snow and strong winds in the mountains. Peak wind gusts above timberline ranged from 55 to 65 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong upper level jetstream coupled with a very deep fetch of Pacific moisture, produced a prolonged period of heavy snow and strong winds in the mountains. Peak wind gusts above timberline ranged from 55 to 65 mph. The winter storm made travel nearly impossible at times, including Interstate 70 between Georgetown and Vail Pass. In the mountains, storm totals ranged from 2 to 4 1/2 feet. A SNOTEL site near Rabbit Ears Pass measured 54.5 inches of snow. Some of the other more impressive totals included: 41.5 inches, 11 miles south of Rabbit Ears Pass; 40 inches at Breckenridge and Loveland ski areas; 34 inches near Cameron Pass; 33 inches near Berthoud Summit and Copper Mountain; 30 inches and Eldora, Winter Park and 4 miles southeast of Mount Zirkel. Moderate to heavy snowfall also impacted the Front Range Foothills and portions of the urban corridor. Storm totals in the foothills ranged from 8 to 18 inches, with 2 to 7 inches in most areas along the urban corridor, near the foothills and Palmer Divide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 5, 7:58 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 5, 7:58 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
758 PM MST Wed Feb 5 2020

.UPDATE...
Issued at 755 PM MST Wed Feb 5 2020

In the near term, downslope low level flow was beginning to
develop in the foothills with an increase in mid and high level
clouds. This will allow for temps to slowly rise overnight in and
near the foothills. Meanwhile, as winds increase late tonight may
see areas of blowing snow in the foothills as well. In the mtns,
low level airmass is pretty dry this evening and will take some
time to saturate. Areas of light snow should gradually increase
late tonight as better moisture arrives.

Looking further out to Thursday night, there remains a high
amount of uncertainty, as to where a band of heavy snow may occur
over portions of the front range and plains. Low level wind
fields and position of the upper level jet will be critical to
where heavier banded snowfall may occur. So far models have been
focusing mainly northeast of a line from Fort Collins to Denver up
to the WY border. However, NW flow aloft is notorious for pulling
surprises, so have little confidence in current model solutions.
There is certainly the potential, for heavier snow, to occur
further west or southwest into northern and eastern portions of
the Denver metro area Thursday night into Fri morning.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 110 PM MST Wed Feb 5 2020

The mountains will be transitioning to a period of prolonged
winter weather conditions during the next 24 hours. Currently,
broad high pressure aloft over the Eastern Pacific with a
downstream northerly flow aloft over Colorado. The flow will shift
a bit more northwest which will open a steady stream of moisture
coming in from the Pacific northwest under a strong 130kt jet
core. Moisture depth will be increasing through Thursday as well
as the mountain top flow. Cross sections showing mountain top flow
increasing to 30-40kt by later Thursday afternoon with enhanced
orographic flow developing. Light snow will expand from west to
east across the mountains later tonight with mainly light snow. Expect
mountain weather conditions will deteriorate by later Thursday
afternoon as the winds and snow kick in to elevated levels!

Across the plains, mainly clear now but should see some increasing
clouds later tonight and Thursday with upstream moisture.  Should
see some warming across lower elevations given a bit stronger
northwest winds developing in the afternoon. Any precipitation
chances will hold off until Thursday evening on the plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 110 PM MST Wed Feb 5 2020

A jet streak in northwest flow aloft will push out of Wyoming and
into the state Thursday evening. This will put the forecast area
into the favored left exit region, though little effect is
expected on QG subsidence with continued downward motion expected
to last through Friday. However, the amount of Pacific moisture
pushing into the area in the favored northwest flow into the
mountains, snow will increase in intensity across the mountains
where snowfall rates of one to two inches per hour will prevail.
Wind gusts of 40 to 60 mph will still create areas of blowing and
drifting snow. The dynamics will move over the plains as well, and
high surface pressure to the lee of the Rockies will push a
shallow cold front south across the area. All models are showing
the expecting snow banding to occur over the northern plains, but
location varies greatly. The GFS and NAM keep it further north
over Larimer into Weld and Morgan counties, and the Canadian and
EC have it pushing further south and west into the main urban
corridor. Viewing cross sections of saturated theta-e and
geostrophic momentum don't offer any better idea of where it will
set up as each model has it's own idea of where it will be. Such
as it is with snow banding, the confidence in it happening is high
but confidence in the where is low. There has been a slight trend
in the band moving further southwest, perhaps some response to the
cold front. Have increased PoPs and snow amounts over northern
Larimer, Weld and Morgan counties with agreement between models,
and issued a Winter Storm Watch for the potential to see 6 to 12
inches from the band.

Conditions look to hold through Friday as yet another jet streak
pushes down in northwest flow. Snow, heavy at times, and strong
wind will continue over the mountains with snow still likely into
the plains. Warm advection however will move over the area as
higher pressure pushes up from the southwest. This will lower
snow ratios but enough moisture and continue northwest flow will
keep accumulating snow. Have lowered max temperatures over
northern Larimer, Weld and Morgan counties where the potential
band is expected to put down enough snow to affect them. The jet
max will push east Friday night to limit the forcing and mountain
top flow will turn more westerly. Snow will be diminishing across
the area with dry conditions expected by Saturday morning.

Yet another system will be quick on its heels, dropping out of
British Columbia and down along the Rockies. Snow will again ramp
up over the northern mountains on Saturday evening with a cold
front to bring upslope conditions to the Front Range urban
corridor by Sunday morning to bring colder temperatures and a
chance of snow. This system will have less moisture and dynamics
associated with it, so less of an impact is expected.

Though model agreement decreases next week, there is still overall
agreement on weak ridging Monday for a relatively dry and warmer
forecast before they all show another system dropping into the
Great Basin for another chance of snow for the area by Tuesday and
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 755 PM MST Wed Feb 5 2020

Winds have already gone drainage and will turn more southwest by
midnight. Otherwise expect VFR conditions overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday evening through Friday evening
for COZ038-042>044.

Winter Storm Warning from 5 AM Thursday to midnight MST Friday
night for COZ034.

Winter Storm Warning from midnight tonight to midnight MST
Friday night for COZ031-033.

&&

UPDATE...RPK
SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...RPK
Hazardous weather outlook, Feb 5, 10:48 AM MST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1048 AM MST Wed Feb 5 2020

COZ030>051-061800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1048 AM MST Wed Feb 5 2020

...Heavy snow expected in the northern mountains late tonight
through Friday night...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Gusty west to northwest winds can also be expected in the
mountains, foothills this afternoon with speeds up to 35 mph.  An
increasing northwesterly flow aloft will develop tonight with
stronger winds developing in the mountains above timberline. Snow
will increase in coverage and intensity after midnight across the
northern mountains, especially around Rabbit Ears Pass.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Mountain snow will continue increasing in intensity Thursday,
with heavy snow occurring off and on through Friday. 1 to 3 feet
of snow is expected with the heaviest amounts along northwest
facing slopes. Strong gusty winds up to 60 mph at times will
create blowing and drifting snow producing low visibilities so
travel could be difficult to impossible. Winds will also cause
wind chill temperatures of 25 to 30 degrees below zero. Travelers
and outdoor enthusiasts should be prepared and traveling with
emergency kits.

There will be a good chance of snow over the plains Thursday
night and Friday with localized bands of heavy snowfall possible.
Temperatures will be below normal through Friday with slightly
warmer readings for the weekend. Another storm system could bring
snow to the mountains on Sunday with a slight chance of snow
spreading onto the northeast plains of Colorado by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
February 6, 12:00 AM MST to February 8, 12:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included: 54.5 inches near Rabbit Ears Pass, 41.5 inches, 11 miles south of Rabbit Ears Pass and 30 inches near Mount Zirkel.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 6, 12:00 AM MST to February 8, 12:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 34 inches near Cameron Pass; 30 inches, 7 miles south-southeast of Cameron Pass; 24.5 inches, 9 miles southeast of Gould; 18 inches, 8 miles south-southeast of Rand.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 6, 3:30 AM MST to February 8, 12:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Locally higher amounts up to 26 inches were observed at Aspen Springs with 15.5 inches near Pinecliffe. Elsewhere storm totals ranged from 5 to 10 inches.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 6, 3:30 AM MST to February 8, 12:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Locally, storm totals up to 16 inches were observed around Evergreen. Elsewhere, storm totals ranged from 4 to 10 inches.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 6, 5:00 AM MST to February 8, 12:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 40 inches at Loveland and Breckenridge ski areas; 33 inches near Berthoud Summit and Copper Mountain Ski Resort; 30 inches at Eldora and Winter Park ski areas; 29 inches at A-Basin; 27.5 inches near Mount Audobon; 24.5 inches, 5 miles west-southwest of Guanella Pass; 26 inches, 5 miles west of Green Mountain Reservoir; 22 inches near Brainard Lake and Climax; 19.5 inches, 5 miles south-southwest of Blue River; 18 inches near Alma and 5 miles west-southwest of Grand Lake.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
February 6, 6:00 PM MST to February 8, 12:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals ranged from 2 to 4 inches.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 6, 6:00 PM MST to February 8, 12:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Locally, storm totals up to 11 inches were reported in Littleton and Wheat Ridge, with 3 to 6 inches observed elsewhere.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 6, 6:00 PM MST to February 8, 12:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 10 inches near Cherry Hills Village, 7 inches at Centennial Airport, with 2 to 5 inches elsewhere.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 6, 6:00 PM MST to February 8, 12:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 9 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871274, 871275, 871277, 871278, 871276, 871279, 871280, 871281, 871282.